Thunderstorm Wind, Dickinson
- When
- July 25, 2:38 PM CST to 2:40 PM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.920, -97.210
Measured wind gust.
On the afternoon of July 25, 2013 widespread showers and thunderstorms spread across the area. One thunderstorm in particular was strong enough to briefly produce 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of July 25, 2013 widespread showers and thunderstorms spread across the area. One thunderstorm in particular was strong enough to briefly produce 60 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 11:42 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT THU JUL 25 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 343 AM CDT THU JUL 25 2013 ANOTHER TRICKY FORECAST IN STORE FOR THE FORECAST AREA TODAY...AS RAIN CHANCES ONCE AGAIN COME AROUND FOR NORTHEAST KANSAS. AT THE SURFACE A WEAK TROUGH CURRENTLY RESIDES OVER THE HIGH PLAINS WELL WEST OF THE FORECAST AREA. THIS LOW WILL GRADUALLY SLIDE SOUTHEAST THROUGH THE DAY. AHEAD OF THIS SURFACE LOW WINDS WILL RESPOND OUT OF THE SOUTH...USHERING IN WARM/MOIST AIR INTO WESTERN AND CENTRAL KANSAS. BY MID DAY TODAY DECENT ISENTROPIC LIFT IN RESPONSE TO THE WARM AIR ADVECTION SHOULD KICK OFF A ROUND OF THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL KANSAS. PERHAPS A FEW OF THESE SHOWERS WILL SPILL INTO OUR FAR WESTERN ZONES IN NORTH CENTRAL KANSAS BY THE MID MORNING TO EARLY AFTERNOON HOURS. A MORE ROBUST CHANCE FOR RAIN WILL EXIST LATER THIS AFTERNOON THROUGH THIS EVENING AS A MID LEVEL WAVE WITH AN ENHANCED VORTICITY MAXIMUM WILL SLIDE SOUTHEASTWARD THROUGH CENTRAL AND EASTERN KANSAS. CURRENTLY WATER VAPOR IMAGERY SHOWS SOME ENHANCED CLOUDINESS IN FAR NW SOUTH DAKOTA...LIKELY IN RESPONSE TO THIS WAVE...WHICH WILL MAKE IT TO THIS AREA BY MID DAY. MODELS SEEM TO HAVE CONVERGED ON A SOLUTION IN WHICH A MESOSCALE CONVECTIVE SYSTEM WILL FORM ALONG THE LEADING EDGE OF A 20 TO 30 KT 850 JET. THE GENERAL CONSENSUS IS THAT THIS MCS WILL SLIDE JUST TO THE SOUTH OF THE FORECAST AREA...REMAINING IN SC OR SE KANSAS AS IT PUSHES SOUTHEASTWARD. GIVEN THAT THERE WILL BE SOME MID TO UPPER SUPPORT FOR UPDRAFT FORMATION...WILL KEEP CHANCE POPS IN THE FORECAST FOR THURSDAY...BUT GIVEN MODELS MISHANDLING OF RECENT EVENTS WILL REMAIN SOMEWHAT SUBDUED IN THE HANDLING OF PRECIPITATION LIKELIHOOD AND COVERAGE. ONCE THE MID LEVEL WAVE MOVES THROUGH THE AREA A COOL FRONT WILL LIKELY SLIDE INTO NORTHEAST KANSAS ALONG THE LEADING EDGE OF A WEAKLY DEFINED SURFACE RIDGE. THIS WOULD PROVIDE YET ANOTHER CHANCE TO GET SOME RAIN ACROSS FAR EASTERN KANSAS AS LOW LEVEL CONVERGENCE ASSOCIATED WITH THE FRONT MAY BE ABLE TO BRING ENOUGH LIFT TO GET SOME SHOWERS GOING FOR THE FAR EASTERN PORTION OF THE STATE. THE TEMPERATURE FORECAST FOR THURSDAY IS ALSO RATHER TRICKY AS CLOUD COVER AND POTENTIAL PRECIPITATION WILL PLAY A ROLE IN HOW WARM CONDITIONS GET...ESPECIALLY IN THE FAR WESTERN ZONES TOWARD C/NC KANSAS. WITH CLOUD COVER AND PERHAPS SOME PRECIPITATION OCCURRING PRIOR TO OR DURING PEAK HEATING ITS CONCEIVABLE THAT THAT AREA COULD STRUGGLE TO GET TO THE 80S. SHOULD THE CLOUDS BREAK UP...MORE HEATING WOULD OCCUR AND TEMPS WILL HAVE NO PROBLEM REACHING THE LOWER TO MID 80S. FOR NOW HAVE OPTED TO GO WITH A SLIGHTLY COOLER FORECAST THAN GUIDANCE FOR TODAYS HIGHS...BUT DIURNAL TRENDS WILL NEED TO BE MONITORED THROUGHOUT THE DAY. FURTHER EAST...THERE IS A BETTER CHANCE THAT THE AREA COULD GET TO PEAK HEATING PRIOR TO CLOUD/PRECIP FORMATION...SO STUCK CLOSE TO GUIDANCE IN THE LOWER TO MID 80S FOR THESE AREAS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 343 AM CDT THU JUL 25 2013 A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL CONTINUE ACROSS THE EAST CENTRAL CONUS INTO EARLY NEXT WEEK...CAUSING THE MID TO UPPER LEVEL FLOW TO BE NORTHWESTERLY ACROSS THE PLAINS...BEFORE THE UPPER LEVEL FLOW BECOMES ZONAL. FRIDAY...AN MCS OR COMPLEX OF STORMS WILL BE ON GOING ACROSS SOUTHEAST KS. THE NORTHERN EDGE OF WHICH MAY MOVE ACROSS THE SOUTHERN COUNTIES OF THE CWA. THE MINOR H5 TROUGH OR MCV MAY CAUSE ADDITIONAL ELEVATED THUNDERSTORMS NORTHWARD ACROSS ALL OF EAST CENTRAL AND NORTHEAST KS...OR THE MCS MAY PROPAGATE SOUTHEAST INTO EASTERN OK AND REMAIN WELL SOUTH OF THE CWA. ATTM...I KEPT THE GREATEST RAIN CHANCES SOUTH OF I-35. THROUGH THE AFTERNOON HOURS A DEEPER TROUGH ACROSS THE MIDWEST WILL AMPLIFY AND CAUSE A COLD FRONT TO PUSH SOUTHEAST OF THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. SKIES WILL CLEAR FROM NORTH TO SOUTH ACROSS THE CWA DURING THE AFTERNOON HOURS. HIGHS ON FRIDAY WILL ONLY REACH THE LOWER TO MID 80S WITH NORTHERLY WINDS BEHIND THE FRONT. FRIDAY NIGHT THROUGH SATURDAY NIGHT...A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWEST ACROSS EASTERN KS. EXPECT A COOLER AND DRIER AIRMASS TO ADVECT SOUTHWARD ACROSS THE CWA. HIGHS ON SATURDAY WILL ONLY REACH THE UPPER 70S TO LOWER 80S. OVERNIGHT LOWS FRIDAY NIGHT WILL DROP INTO THE THE MID TO UPPER 50S. SUNDAY THROUGH WEDNESDAY...THE DEEP UPPER LEVEL TROUGH ACROSS THE GREAT LAKES WILL FILL AND LIFT NORTHEAST INTO EASTERN CANADA AND THE NORTHEASTERN US. THE FLOW ACROSS THE PLAINS WILL BECOME ZONAL. MINOR H5 TROUGHS EMBEDDED IN THE ZONAL FLOW ALOFT WILL MOVE EAST ACROSS THE PLAINS AND MAY PROVIDE ENOUGH ASCENT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. INCREASING WAA AT THE 850 MB TO 700 MB LEVEL MAY PROVIDE ADDITIONAL ASCENT AS WELL. HIGHS WILL WARM BACK INTO THE LOWER TO MID 80S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1242 PM CDT THU JUL 25 2013 CONCERNS FOR RATHER HIGH BASED CONVECTION RULE THE BULK OF THIS FORECAST. INITIAL WAVES OF PRECIPITATION CONTINUE TO INCREASE IN INTENSITY AND LOOKS LIKE INITIAL STRONGER STORMS WILL IMPACT KMHK AROUND 20Z. BEST CHANCES FOR PERSISTENT LIMITATIONS APPEAR TO COME AROUND 11Z WITH A COLD FRONT...WHEN CEILINGS SHOULD DROP TO MVFR LEVELS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JL LONG TERM...GARGAN AVIATION...65
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 354 AM CDT THU JUL 25 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-260900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 354 AM CDT THU JUL 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE AREA TODAY AND LAST INTO THE NIGHT. SOME OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY ACROSS NORTHEAST AND EAST CENTRAL KANSAS...MAINLY DURING THE MORNING HOURS. ADDITIONAL THUNDERSTORM CHANCES EXIST FROM SUNDAY EVENING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT THU JUL 25 2013
KSZ035-252045-
DICKINSON-
320 PM CDT THU JUL 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY...
THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ABILENE...ENTERPRISE...MOONLIGHT...CHAPMAN AND WOODBINE. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE
AFFECTED.
&&
LAT...LON 3901 9734 3908 9697 3897 9697 3896 9695
3879 9693 3884 9735
TIME...MOT...LOC 2020Z 271DEG 28KT 3892 9719The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
Measured wind gust.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458454, 458456.